Advertisement

Food Webs, Competition Graphs, Competition-Common Enemy Graphs, and Niche Graphs

  • J. Richard Lundgren
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 17)

Abstract

This paper surveys the recent work on competition graphs of food webs and some new graphs related to competition graphs, namely, competition-common enemy graphs and niche graphs. Also investigated are digraphs having interval competition graphs, and a partial solution to this problem for a class of (i, j)-competition graphs is given. Several open problems related to these graphs as well as generalized competition graphs are mentioned.

Keywords

Intersection Graph Interval Graph Edge Cover Simplicial Vertex Acyclic Digraph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    D. J. Bergstrand and K. F. Jones, On upper bound graphs of partially ordered sets, mimeographed, Department of Mathematics, University of Colorado, Denver, CO, 1988; submitted for publication.Google Scholar
  2. 2.
    R. W. Burnett, H. I. Fisher, and H. S. Zim, “Zoology: An Introduction to the Animal Kingdom,” Golden Press, New York, 1958.Google Scholar
  3. 3.
    C. Cable, K. F. Jones, J. R. Lundgren, and S. Seager, Niche graphs, (1988) to appear in Disc. Appl. Math.Google Scholar
  4. 4.
    J. E. Cohen, “Food Webs and Niche Space,” Princeton University Press, Princeton, NJ, 1978.Google Scholar
  5. 5.
    J. E. Cohen, Interval graphs and food webs: A finding and a problem, Rand Corporation Document 17696-PR, Santa Monica, CA, 1968.Google Scholar
  6. 6.
    J. E. Cohen, Recent progress and problems in food web theory, in “Current Trends in Food Web Theory,” (D. F. DeAngelis, W. M. Post, and G. Sugihara, eds.), Tech. Rept. ORNL/TM-8643, Oak Ridge National Laboratory, Oak Ridge, TN, 1983.Google Scholar
  7. 7.
    J. E. Cohen, F. Briand, and C. M. Newman, A stochastic theory of community food webs. III. Predicted and observed lengths of food chains, Proc. R. Soc. Lond. B 228 (1986), 317–353.CrossRefGoogle Scholar
  8. 8.
    J. E. Cohen and C. M. Newman, A stochastic theory of community food webs. I. Models and aggregated data, Proc. R. Soc. Lond. B 224 (1985), 421–448.CrossRefGoogle Scholar
  9. 9.
    J. E. Cohen, C. M. Newman, and F. Briand, A stochastic theory of community food webs. II. Individual webs, Proc. R. Soc. Lond. B 224 (1985), 449–461.CrossRefGoogle Scholar
  10. 10.
    M. B. Cozzens, Higher and multi-dimensional analogues of interval graphs, Ph.D. Thesis, Department of Mathematics, Rutgers University, New Brunswick, NJ, 1981.Google Scholar
  11. 11.
    J. H. Day, The biology of the Knysna Estuary, South Africa, in “Estuaries,” (G. H. Lauff, ed.) (AAAS publication 83), Washington, DC, 1967, pp. 397–404.Google Scholar
  12. 12.
    P. Dembrowski, “Finite Geometries,” Springer-Verlag, Berlin, 1965.Google Scholar
  13. 13.
    G. A. Dirac, On rigid circuit graphs, Abhandlungen Mathematischen Seminar Universität Hamburg 25 (1961), 71–76.MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    R. D. Dutton and R. C. Brigham, A characterization of competition graphs, Discr. Appl. Math. 6 (1983), 315–317.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    D. R. Fulkerson and O.A. Gross, Incidence matrices and interval graphs, Pacific J. Math. 15 (1965), 835–855.MathSciNetMATHGoogle Scholar
  16. 16.
    P. C. Gilmore and A. J. Hoffman, A characterization of comparability graphs and of interval graphs, Canad. J. Math. 16 (1964), 539–548.MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    H. J. Greenberg, J. R. Lundgren, and J. S. Maybee, Graph theoretic methods for the qualitative analysis of rectangular matrices, SIAM J. Algebraic Discrete Methods 2 (1981), 227–239.MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    H. J. Greenberg, J. R. Lundgren, and J. S. Maybee, Inverting graphs of rectangular matrices, Discr. Appl. Math. 8 (1984), 255–265.MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    M. Hall, Jr., “Combinatorial Theory,” second ed., Wiley, New York, 1986.MATHGoogle Scholar
  20. 20.
    F. Harary, Who eats whom, General Systems 6 (1961), 41–44.Google Scholar
  21. 21.
    F. Harary, R. Z. Norman, and D. Cartwright, “Structural Models: An Introduction to the Theory of Directed Graphs,” John Wiley & Sons, Inc., New York, 1965.MATHGoogle Scholar
  22. 22.
    K. A. S. Hefner, K. F. Jones, S. Kim, J. R. Lundgren, and F. S. Roberts, (i, j) competition graphs, mimeographed, Department of Mathematics, Rutgers University, 1988; submitted for publication.Google Scholar
  23. 23.
    K. F. Jones, J. R. Lundgren, F. S. Roberts, and S. Seager, Some remarks on the double competition number of a graph, Congressus Numerantium 60 (1987), 17–24.MathSciNetGoogle Scholar
  24. 24.
    S. Kim, Ph.D. Thesis, Rutgers University, 1988.Google Scholar
  25. 25.
    C. B. Lekkerkerker and J. Ch. Boland, Representation of a finite graph by a set of intervals on the real line, Fund. Math. 51 (1962), 45–64.MathSciNetMATHGoogle Scholar
  26. 26.
    J. R. Lundgren and J. S. Maybee, A characterization of graphs with competition numberm, Discr. Appl. Math. 6 (1983), 319–322.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    J. R. Lundgren and J. S. Maybee, Food webs with interval competition grapht, in “Graphs and Applications: Proceedings of the First Colorado Symposium on Graph Theory,” Wiley, New York, 1984, pp. 231–244.Google Scholar
  28. 28.
    J. R. Lundgren, J. S. Maybee, F. R. McMorris, Two-graph inversion of competition graphs and bound graphs, mimeographed, Department of Mathematics, University of Colorado, Denver, CO, 1988; submitted for publication.Google Scholar
  29. 29.
    C. M. Newmann and J. E. Cohen, A stochastic theory of community food webs. IV. Theory of food chain lengths in large webs, Proc. R. S. Lond. B 228 (1986), 355–377.CrossRefGoogle Scholar
  30. 30.
    R. J. Opsut, On the computation of the competition number of a graph, SIAM J. Alg. Disc. Meth. 3 (1982), 420–428.MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    A. Raychaudhuri and F. S. Roberts, Generalized competition graphs and their applications, in “Methods of Operations Research,” (P. Brucker and R. Pauly, eds.), 49, Anton Hain, Konigstein, West Germany, 1985, pp. 295–311.Google Scholar
  32. 32.
    F. S. Roberts, Applications of edge coverings by cliques, Discr. Appl. Math. 10 (1985), 93–109.MATHCrossRefGoogle Scholar
  33. 33.
    F. S. Roberts, “Discrete Mathematical Models, with Applications to Social, Biological, and Environmental Problems,” Prentice-Hall, Englewood Cliffs, NJ, 1976.MATHGoogle Scholar
  34. 34.
    F. S. Roberts, Food webs, competition graphs, and the boxicity of ecological phase space, in “Theory and Applications of Graphs,” (Y. Alavi and D. Lick, eds.), Springer-Verlag, New York, 1978, pp. 477–490.CrossRefGoogle Scholar
  35. 35.
    F. S. Roberts and J. E. Steif, A characterization of competition graphs of arbitrary digraphs, Discr. Appl. Math. 6 (1983), 323–326.MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    D. D. Scott, The competition-common enemy graph of a digraph, Discr. Appl. Math. 17 (1987), 269–280.MATHCrossRefGoogle Scholar
  37. 37.
    J. E. Steif, Frame dimension generalized competition graphs, and forbidden sublist characterizations, Henry Rutgers Thesis, Dept. of Math., Rutgers University, New Brunswick, NJ, 1982.Google Scholar
  38. 38.
    G. Sugihara, Graph theory, homology, and food webs, in “Population Biology,” (S. A. Levin, ed.), 30, American Math. Society, Providence, RI, 1983.Google Scholar
  39. 39.
    M. Yannakakis, The complexity of the partial order dimension problem, SIAM J. Alg. & Disc. Meth. 3 (1982), 351–358.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • J. Richard Lundgren
    • 1
  1. 1.Department of MathematicsUniversity of Colorado at DenverDenverUSA

Personalised recommendations